Nebraska, 2012

Hail and Damaging Wind in Nebraska, June 12, 2012

June 12, 2012 · NWS LBF · 5 events in 2 counties and zones

75 inches and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed with the heating of the day and pushed east to produce large hail to 1.75 inches and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 12, 1:16 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 12, 1:16 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE JUN 12 2012

.DISCUSSION...
DEEP MOISTURE ALOFT PER BOI AND EKN UA SOUNDINGS FROM 12Z HAS
MOVED INTO WY THIS AFTN. COUPLED WITH A 700 MB WARM FRONT LIFTING
THROUGH NCNTL NEB AND A PV15 ANOMALY ASSOCIATED WITH AN UPPER
LEVEL DISTURBANCE ACROSS SRN MT SHOULD PROVIDE ADEQUATE SUPPORT
FOR ISOLATED HIGH BASED STORMS CAPABLE OF WIND DAMAGE THROUGH
EARLY EVENING. LOW PRESSURE IS TIGHTENING UP ACROSS THE CNTL
HIGH PLAINS PROVIDING FOCUS FOR STORM DEVELOPMENT. THE AREA OF
CONCERN IS WRN NEB THROUGH EARLY EVENING.

MEANWHILE THE WARM FRONT LIFTING THROUGH NRN NEB WILL OPERATE
ACROSS SD TONIGHT FOR MCS DEVELOPMENT AND A CHANCE OF TSTMS ACROSS
FAR NRN NEB. ALL OF THIS ACTIVITY SHOULD EXIT THE FCST AREA BY
MORNING.

LOW PRESSURE WILL DEEPEN NEAR THE BLACK HILLS WEDNESDAY WITH
TEMPERATURES RISING INTO THE 90S ACROSS WRN NEB. THIS SHOULD TO
BEGIN TO DRAW MOISTURE INTO NCNTL NEB BY AFTERNOON. THERE IS A
SMALL CHANCE FOR DIURNALLY FORCED ISOLATED STORM DEVELOPMENT
ALONG A CORRIDOR OF HIGH DEWPTS ACROSS PARTS OF SWRN AND NCNTL
NEB...GENERALLY ALONG AND EAST OF HIGHWAY 183.

THE LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE SD BORDER
WEDNESDAY NIGHT AND SHOOT A COLD FRONT THROUGH THE FCST AREA.
THEREFORE TEMPERATURES THURSDAY SHOULD BE COOLER ACROSS NRN NEB.
THE FRONT IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTH INTO KANSAS.
IN FACT THE SFC/HEAT LOW WILL SINK INTO ECNTL COLO WHICH SHOULD
STILL SUPPORT HIGHS IN THE LOWER 90S ACROSS SWRN NEB.

THIS FRONT WILL COULD ALSO ACT AS A FOCUS FOR ISOLATED STORMS LATE
THURSDAY AFTERNOON AND THURSDAY NIGHT ACROSS PARTS OF SWRN NEB AND
NCNTL NEB GENERALLY ALONG AND EAST OF HIGHWAY 183. THE FRONT WILL
LIFT BACK NORTH FRIDAY AND WITH TEMPERATURES RISING INTO THE 90S
ALONG AND WEST OF HIGHWAY 83.

THE GFS AND ECM APPEAR TO BE DRIVING ANOTHER FRONT THROUGH
LATE FRIDAY AND SATURDAY WHICH SHOULD LIFT BACK NORTH SUNDAY. THIS
BUSINESS OF FRONTS WAGGING NORTH AND SOUTH THROUGH THE FCST IS A
NEW DEVELOPMENT WHICH STARTED TO SHOW IN YESTERDAYS ECM. TODAYS
ECM CONTINUES THAT FEATURE AND THE GFS APPEARS TO BE FOLLOWING THE
ECM. THE GEM MEANWHILE IS VERY DRY AND SHOWS SIGNIFICANT TIMING
DIFFERENCES. THE GFS AND ECM WERE THE CLOSEST MATCH AND PROVIDED
THE BASIS FOR THE TEMPERATURE FCST.

THE GEM HOWEVER WAS THE BASIS FOR THE QPF AND POP FORECAST AND THE
GEM CONTINUES TO BE DRIER THAN EITHER THE GFS OR ECM. BY
FRIDAY...THE MODELS INDICATE THE SUBTROPICAL JET ACROSS THE SRN
PLAINS WHICH HAS PRODUCED ROUND AFTER ROUND OF TSTMS MAY HAVE
WEAKENED ENOUGH FOR THE STORMS TO CEASE AND GOOD MOISTURE TO
RETURN TO WRN AND NCNTL NEB. THUS THERE APPEARS TO BE A REASONABLE
CHC FOR TSTMS FRIDAY NIGHT AS ANOTHER COLD FRONT APPROACHES. NOTE
HOWEVER THERE ARE MAJOR TIMING AND LOCATION DIFFERENCES IN THE
ECM...GEM AND GFS WITH A DEEP MIDLEVEL DISTURBANCE MOVING THROUGH
OR TOWARD THE CNTL AND NRN PLAINS EITHER LATE FRIDAY...SATURDAY
OR SUNDAY. OUR BEST GUESS IS BY MONDAY...A SIGNIFICANT COLD FRONT
SHOULD DRIVE THROUGH THE FCST AREA IF EITHER THE GFS OR ECM
VERIFY.

&&

.AVIATION...
BREEZY WINDS TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON
ACROSS WESTERN NEBRASKA...WHILE THE LIGHT SHOWERS OVER THE NORTH
CENTRAL AND CENTRAL PARTS OF THE STATE WILL KEEP SHIFTING EAST.
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING...MAINLY NORTHWEST OF A LINE FROM KOGA TO KANW...WITH A
CONVECTIVE COMPLEX EXPECTED TO MOVE ACROSS SOUTH DAKOTA TONIGHT.
STILL SOME UNCERTAINTY CONCERNING THE COVERAGE OF ANY STORMS THIS
AFTERNOON SO HANDLED KVTN WITH VCTS AT THIS TIME...WITH A LESSER
CHANCE AT KLBF. AS CONVECTION DEVELOPS MAY NEED TO BE UPDATE THE TAF
AS IT BECOMES CLEARER IF EACH LOCATION MAY SEE ACTIVITY. MID TO LOW
LEVEL CLOUDS WILL LINGER INTO TOMORROW MORNING AT BOTH KVTN AND
KLBF...WITH GRADUAL CLEARING ANTICIPATED AS THE MORNING PROGRESSES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...CDC
AVIATION...BROOKS
Hazardous weather outlook, Jun 12, 1:55 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT TUE JUN 12 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-132100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT TUE JUN 12 2012 /255 PM MDT TUE JUN 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN NEBRASKA THROUGH MID
EVENING. STORMS COULD BE STRONG OR SEVERE WITH THE PRIMARY THREATS
BEING STRONG WINDS AND LARGE HAIL. AREAS MOST LIKELY TO SEE THESE
STRONG TO SEVERE STORMS ARE MAINLY ALONG AND WEST OF A LINE FROM
AINSWORTH TO BROKEN BOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND
NIGHTTIME HOURS WEDNESDAY THROUGH MONDAY. AT THIS
TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF STRONG
WINDS...HAIL AND RAINFALL AMOUNTS WOULD BE APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Jun 12, 1:17 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT TUE JUN 12 2012

NEZ057-058-122100-
KEITH NE-PERKINS NE-
217 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS AND SOUTHWESTERN
KEITH COUNTIES UNTIL 300 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VENANGO...OR 16 MILES WEST OF GRANT...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILD HORSE SPRING...
  BRULE...
  HIGHWAY 61 MILE MARKER 80...
  INTERSTATE 80 MILE MARKER 120...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BROOKS
Special weather statement, Jun 12, 1:51 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 PM MDT TUE JUN 12 2012

NEZ057-058-122130-
KEITH NE-PERKINS NE-
251 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERKINS AND KEITH
COUNTIES UNTIL 330 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGALLALA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES ARE
EXPECTED WITH THIS STORM. IN ADDITION...A SECOND STORM WILL BE
MOVING ACROSS NORTHERN PERKINS COUNTY THAT ALSO IS EXPECTED TO HAVE
50 MPH WINDS AND HAIL TO THE SIZE OF PENNIES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OGALLALA...
  LAKE VIEW CAMPGROUND...
  OTTER CREEK CAMPGROUND...
  LEMOYNE...
  ROSCOE...
  KEYSTONE...
  PAXTON...
  SARBEN...
  KINGSLEY DAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BROOKS
Special weather statement, Jun 12, 2:03 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM MDT TUE JUN 12 2012

NEZ069-070-122145-
CHASE NE-HAYES NE-
303 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAYES AND CHASE COUNTIES UNTIL
345 PM MDT/445 PM CDT/...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING ACROSS AND INTO CHASE AND HAYES
COUNTIES. THESE STORMS ARE MOVING NORTHEAST AROUND 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAYES CENTER...
  WAUNETA...
  HAMLET...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BROOKS
Special weather statement, Jun 12, 2:09 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT TUE JUN 12 2012

NEZ004-022-023-094-122200-
GARDEN NE-GRANT NE-SHERIDAN NE-WESTERN CHERRY NE-
309 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY...NORTHEASTERN
SHERIDAN...GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 400 PM MDT...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSHVILLE TO 9 MILES
SOUTHEAST OF BRITTON LAKE...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
KINCAID LAKE AND RUSHVILLE AROUND 315 PM MDT.
ARGO HILL...WATSON LAKE AND BINGHAM AROUND 320 PM MDT. DOMINICK
LAKE...SWEDE LAKE AND CLINTON AROUND 325 PM MDT.
BILLYS LAKE AND HIGHWAY 27 CROSSING THE NIOBRARA RIVER AROUND 335 PM
MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jun 12, 3:03 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM MDT TUE JUN 12 2012

NEZ004-023-024-094-122245-
GRANT NE-HOOKER NE-SHERIDAN NE-WESTERN CHERRY NE-
403 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY...EASTERN
SHERIDAN...NORTHWESTERN HOOKER AND NORTHERN GRANT COUNTIES UNTIL 445
PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
HOOVER LAKE TO INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD TO 6
MILES SOUTH OF HYANNIS...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
HOOVER LAKE AND PRATT LAKE AROUND 410 PM MDT.
IRWIN ROAD AND HIGHWAY 61 CROSSING THE SNAKE RIVER AROUND 415 PM MDT.
ROUND LAKE AND WHITMAN AROUND 420 PM MDT.
SHADBOLT ROAD AROUND 425 PM MDT. CARR LAKE...HIGHWAY 61 CROSSING THE
NIOBRARA RIVER AND SPECKEL MEIR LAKE AROUND 435 PM MDT.
MERRIMAN AROUND 440 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
June 12, 3:10 PM MST
Where
Grant County, 9.69 mi S of Ashby
Measured
0.75 in hail
Reported by
Public
Coordinates
41.880, -101.930

Hail, Grant

When
June 12, 3:12 PM MST
Where
Grant County, 8.31 mi S of Ashby
Measured
0.88 in hail
Reported by
Public
Coordinates
41.900, -101.930

Thunderstorm Wind, Perkins

When
June 12, 3:30 PM MST
Where
Perkins County, 8.36 mi N of Elsie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.970, -101.360

Damaging winds to 60 mph downed large tree limbs.

Hail, Grant

When
June 12, 3:43 PM MST
Where
Grant County, 5.37 mi SE of Hyannis
Measured
0.75 in hail
Reported by
Public
Coordinates
41.950, -101.690

Hail, Grant

When
June 12, 4:00 PM MST
Where
Grant County, 8.43 mi S of Whitman
Measured
1.75 in hail
Reported by
Public
Coordinates
41.930, -101.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385537, 385538, 385541, 385539, 385540.